Utah, 2019Dense Fog in Utah, December 10, 2019
December 10, 2019 · NWS GJT · 1 event in 1 county or zone
Trapped low level moisture led to areas of dense fog in the Eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Trapped low level moisture led to areas of dense fog in the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 9, 11:02 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 9, 11:02 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 PM MST Mon Dec 9 2019
.SHORT TERM...(Tonight through Tuesday night)
Issued at 312 PM MST Mon Dec 9 2019
Light convective showers are still occurring in northwest flow
behind the departing trough as one last piece of energy moves
through. Not much evidence of anything reaching the ground in the
lower central valleys but the higher peaks appear to still be
seeing some light snowfall. The higher passes remain wet with some
patchy fog up high. Skies are improving from the northwest as
drier air moves in with high pressure building to the west. Light
snowfall may continue over the northern Park and Gore range
through the overnight into Tuesday morning due to weak orographic
flow but do not anticipate any significant accumulations.
Temperatures tonight will be much colder than last night due to
less cloud cover. Some patchy fog is possible in some areas that
have seen recent moisture. In terms of a repeat performance in the
Grand Valley as was seen last night into this morning, confidence
is low as any lingering low level moisture will have been vacated.
Dense fog is more common the night after a recent rain or
snowfall, due to evaporation of moisture off the surface and
advection of cooler air aloft. The ground has had sufficient time
to dry, lessening the chance of this occurring. Tuesday
afternoon will be met with dry conditions and mostly sunny skies,
although some thin high cloud cover will be present. Temperatures
should stay near to slightly above normal.
.LONG TERM...(Wednesday through Monday)
Issued at 312 PM MST Mon Dec 9 2019
A weak shortwave trough looks to move across the region on
Wednesday but this is not bringing much moisture with it. Most
models indicate very little to no precipitation but an increase in
mid and high cloud cover. Some light snowfall is possible over the
higher terrain, but chances are pretty low. Mostly dry conditions
are expected through Thursday with temperatures staying near
normal for daytime highs and overnight lows staying cold but
above normal due to increased cloud cover. Westerly flow will set
up Thursday into Friday as a 160 kt jet sets up over the northern
California and southern Oregon coast, advecting in some Pacific
moisture. This moisture will slam into the northern and central
mountains as the jet shifts southward, with snow beginning
Thursday night into Friday morning. This moist pattern will remain
through the weekend as the upper level trough associated with
this upper level jet moves through the region Saturday into
Sunday, finally bringing much colder air with it as H7 temps drop
into the -10C to -16C range by Sunday morning. Until then, snow
levels appear higher where the high elevations in the northern and
central mountains could see decent snowfall Friday into Saturday,
spreading into the southern mountains late Saturday into Sunday.
Snow levels appear to lower to all valley floors Saturday night
into Sunday as this colder air advects in with cold front and
trough passage. Hard to pinpoint amounts at this time but this is
the next best chance for widespread precipitation and accumulating
snowfall. Drier air moves in from the north on Monday but chances
are some snow will be lingering behind this trough as orographics
and lingering moisture take over with temperatures in that sweet
dendritic zone. As expected, temperatures take a dive to below
normal levels Sunday through early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM MST Mon Dec 9 2019
Some high clouds will move overhead tonight but any ceilings will
be at or above 20K feet. Having said that, KHDN, KASE and KVEL are
sitting at MVFR and IFR due to some low clouds that have formed
over the last few minutes. Will need to keep an eye on things over
the next few hours to see if they hang around. Next concern is fog
for KVEL and KGJT. Expect some patch spots for the Grand Valley
but a better chance for KVEL. With those high clouds though, might
keep fog at bay. Again, later shifts will need to keep an eye out.
Tomorrow, VFR conditions under mostly sunny skies.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGR
Hazardous weather outlook, Dec 9, 3:14 PM MST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
314 PM MST Mon Dec 9 2019
COZ001>014-017>023-UTZ022>025-027>029-102215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
314 PM MST Mon Dec 9 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...This Afternoon and Tonight
Light snow will linger over the northern and central Colorado
mountains through the evening with very little additional
accumulation expected. Some patchy fog may develop overnight,
especially in areas of recent precipitation.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The next chance for mountain snow arrives Friday and continues
through Sunday, with lower valley rain changing over to snow
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Eastern Uinta Basin
- When
- December 10, 1:00 AM MST to 2:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Mississippi, December 10, 2019$75,000 · 50 kt wind · 1 event
- High Surf in Hawaii, December 10 to 13, 201912 events
- Winter Weather in Alabama, December 10, 201911 events
- Winter Weather in Tennessee, December 10, 201911 events
- Winter Weather in Arkansas, December 10, 20198 events
- Drought in Texas, December 10 to 31, 20196 events
- Dense Fog in California, December 10 to 11, 2019$10,000 · 6 events
- Winter Weather in Kentucky, December 10 to 11, 20195 events
- Winter Weather in Virginia, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 15, 20194 events
- Winter Weather in Tennessee, December 10, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861337.